Talk:SandBox

Jump to: navigation, search

Sinus tachycardia is the most common rhythm disturbance in patients with Hyperthyroidism. However, its clinical importance is overshadowed by atrial fibrillation, which occurs in 5 to 15 percent of patients with hyperthyroidism(1). Therefore, serum thyrotropin should be measured in all patients with new-onset atrial fibrillation. The higher prevalence rates are derived from studies of older patients with known or suspected underlying organic heart disease, like hypertensive heart disease, mitral regurgitation and left atrial dilatation.

Treatment of hyperthyroidism is frequently associated with reversion to sinus rhythm; in one study, this occurred in 62 percent of 163 patients within 8 to 10 weeks after they returned to a euthyroid state(2). In older patients with or without underlying heart disease or atrial fibrillation of longer duration, the rate of reversion to sinus rhythm is lower. In the absence of spontaneous reversion, electrical or pharmacologic cardioversion should be attempted only after the patient's condition has been made euthyroid.

Whether patients with hyperthyroidism who have atrial fibrillation should receive anticoagulant therapy is controversial. In each patient, the risk of bleeding during anticoagulant treatment must be weighed against the risk of systemic embolization. In a retrospective study of 610 patients with hyperthyroidism, age — rather than the presence of atrial fibrillation — was the main risk factor for embolization. In another study, of 11,354 patients with hyperthyroidism, 288 had atrial fibrillation, of whom 6 had systemic embolization. Of these six patients, five were more than 50 years of age and had atrial fibrillation for more than six months, and four had congestive heart failure In younger patients with hyperthyroidism and atrial fibrillation who do not have other heart disease, hypertension, or independent risk factors for embolization, the risk of anticoagulant therapy probably outweighs the benefits. Conversely, in olde patients who are known or suspected to have heart disease, or in those with chronic atrial fibrillation, anticoagulant therapy should be initiated.

Patients with hyperthyroidism may occasionally have exertional dyspnea or other symptoms and signs of heart failure, like in our patient. In older patients with heart disease, the increased workload that results from hyperthyroidism may further impair cardiac function (3). The presence of ischemic or hypertensive heart disease may compromise the ability of the myocardium to respond to the metabolic demands of hyperthyroidism. In view of the increased cardiac contractile function of younger patients with hyperthyroidism, the development of heart failure is unexpected and raises the question of hyperthyroid cardiomyopathy. As noted above, in most patients with hyperthyroidism, cardiac output is high, and the subnormal response to exercise may be the result of an inability to increase heart rate maximally or to lower vascular resistance further, as normally occurs with exercise. Occasional patients with severe, long-standing hyperthyroidism have poor cardiac contractility, low cardiac output, and symptoms and signs of heart failure, including a third heart sound and pulmonary congestion. This complex of findings most commonly occurs with persistent sinus tachycardia or atrial fibrillation and is the result of so-called rate-related heart failure. Initial treatment of patients with the entire spectrum of cardiac-related symptoms and signs of hyperthyroidism, from sinus tachycardia and exertional dyspnea to heart failure, should include an adrenergic–receptor antagonist, such as propranolol, or a selective B1-adrenergic–receptor antagonist, such as metoprolol or atenolol(4). The goal of therapy is to lower the heart rate to nearly normal. This will cause the tachycardia-mediated component of ventricular dysfunction to improve, whereas the direct inotropic effects of thyroid hormone will persist.

References:

      1. Klein I, Ojamaa K. Thyroid hormone and the cardiovascular system N Engl J Med    
          2001;344:501-509
     2.  Nakazawa HK, Sakurai K, Hamada N, Momotani N, Ito K. Management of atrial   
          fibrillation in the post-thyrotoxic state. Am J Med 1982;72:903-906. 

3. Polikar R, Burger AG, Scherrer U, Nicod P. The thyroid and the heart. Circulation 1993;87:1435-1441 4. 4. Mintz G, Pizzarello R, Klein I. Enhanced left ventricular diastolic function in hyperthyroidism: noninvasive assessment and response to treatment. J Clin Endocrinol Metab 1991;73:146-150.

There are no threads on this page yet.

Navigation WikiDoc | WikiPatient | Up To Date Pages | Recently Edited Pages | Recently Added Pictures

Table of Contents In Alphabetical Order | By Individual Diseases | Signs and Symptoms | Physical Examination | Lab Tests | Drugs

Editor Tools Become an Editor | Editors Help Menu | Create a Page | Edit a Page | Upload a Picture or File | Printable version | Permanent link | Maintain Pages | What Pages Link Here
There is no pharmaceutical or device industry support for this site and we need your viewer supported Donations | Editorial Board | Governance | Licensing | Disclaimers | Avoid Plagiarism | Policies
Linked-in.jpg